Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 33, NWS Houston/Galveston, TX

August 8, 2017Fort Bend County, Harris County, Waller County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Aug 8, 2017, 3:30 AM CDT for Fort Bend County, Harris County, Waller County, Texas. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2017, 3:30 AM CDT (08:30 UTC)
Expired
Aug 8, 2017, 7:30 AM CDT
In force
4 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Fort Bend County, TX, Harris County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 61 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:00 AM CDTFLASH FLOOD3 S Piney Point Village, TXMULTIPLE WATER RESCUES NEAR JEANETTE STREET
Aug 8, 4:00 AM CDTFLASH FLOOD5 Ne Spring Valley, TXHOUSE FLOODING IN LANGWOOD SUBDIVISION ALONG BRICKHOUSE GULLY
Aug 8, 4:07 AM CDTFLASH FLOOD5 Sw Hedwig Village, TXMULTIPLE WATER RESCUES NEAR WILCREST DRIVE AND RIVERVIEW DRIVE
Aug 8, 6:07 AM CDTFLASH FLOOD2 Nnw Houston, TXWATER RESCUE NEAR WHITE OAK DRIVE AND HOUSTON AVENUE
Aug 8, 6:19 AM CDTFLASH FLOOD5 Sw Aldine, TXLITTLE YORK FD RESPONDING TO FLOODED STRUCTURES ALONG HALLS BAYOU NEAR MT HOUSTON DRIVE NEAR I-45
Aug 8, 6:40 AM CDTFLASH FLOOD7 Sw Jersey Village, TXSTRUCTURE FLOODING IN BEAR CREEK VILLAGE SUBDIVISION ON HICKORY GROVE ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 64 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
64 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

841 
WGUS54 KHGX 080830
FFWHGX
TXC157-201-473-081030-
/O.NEW.KHGX.FF.W.0033.170808T0830Z-170808T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
330 AM CDT TUE AUG 8 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Northeastern Fort Bend County in southeastern Texas...
  Southeastern Waller County in southeastern Texas...
  Central Harris County in southeastern Texas...

* Until 530 AM CDT.

* At 328 AM CDT, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding will continue.

* Some locations that will experience flooding include...
  Sugar Land, northwestern Missouri City, eastern Rosenberg,
  Stafford, Bellaire, Humble, West University Place, Katy, Richmond,
  Tomball, Jersey Village, Brookshire, Hunters Creek Village, Bunker
  Hill Village, Piney Point Village, Northside / Northline, Greenway
  / Upper Kirby Area, Kingwood, Spring Branch North and Greater
  Greenspoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2948 9565 2976 9599 3007 9564 3009 9538
      3005 9532 3003 9531 3003 9528 3004 9526
      3010 9518 3011 9510

$$
1 follow-up statement
956 
WGUS54 KHGX 081016
FFWHGX
TXC157-201-473-081230-
/O.EXT.KHGX.FF.W.0033.000000T0000Z-170808T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
516 AM CDT TUE AUG 8 2017

The National Weather Service in League City has extended the

* Flash Flood Warning for...
  Northeastern Fort Bend County in southeastern Texas...
  Southeastern Waller County in southeastern Texas...
  Central Harris County in southeastern Texas...

* Until 730 AM CDT.

* At 514 AM CDT, many reports of heavy rainfall and flooding have 
  been pouring in. Over 8 inches of rain have already fallen in some 
  areas over the last 24 hours. Moderate rainfall continues to fall 
  across some of the hardest-hit areas this morning. Flash flooding 
  is already occurring. 
  
* Some locations that will experience flooding include...
  Sugar Land, northwestern Missouri City, eastern Rosenberg,
  Stafford, Bellaire, Humble, West University Place, Katy, Richmond,
  Tomball, Jersey Village, Brookshire, Hunters Creek Village, Bunker
  Hill Village, Piney Point Village, Northside / Northline, Greenway
  / Upper Kirby Area, Kingwood, Spring Branch North and Greater
  Greenspoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 2948 9565 2976 9599 3007 9564 3009 9538
      3005 9532 3003 9531 3003 9528 3004 9526
      3010 9518 3011 9510

$$
11

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 11:48 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 7, 11:48 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1148 PM CDT Mon Aug 7 2017

.AVIATION...
Most of our 06Z TAFs will start with SHRA/TSRA as activity continues
to increase in coverage. Look for MVFR/IFR ceilings and/or visibilities
in the stronger storms. Will keep VCSH in most TAFs through 18Z, but
lots of uncertainty as to how this will all evolve on Tuesday as some
activity could linger into the afternoon hours. Think much of the area
might see improving flying conditions by late tomorrow afternoon and
on into tomorrow evening.  42
&&

.PREV DISCUSSION... /ISSUED 1016 PM CDT Mon Aug 7 2017/

UPDATE...
Though the radar quieted down for several hours as the atmosphere
had been pretty well worked over in the wake of rain earlier
today, it is now beginning to spark back to life. A mesoscale
convective vortex (MCV) has been very conspicuously spinning in
the area of College Station, drifting roughly to the ESE at 15 or
so knots. Additionally, onshore flow is resuming from the coast -
the quality of this return flow is made very apparent by the
sparking of showers along the coast in the last hour or so near
what is effectively a frontal boundary between unstable Gulf air
and the depleted air from earlier today.

To date, the new showers along the SE edge of the MCV have been
only sporadically impressive. Though boasting individual cores
with instantaneous dual pol rates of 4+ inches per hour, the
surrounding areas have been pretty light, and with pretty quick
individual cell motion being pretty quick, the highest of MRMS one
hour QPE are isolated pixels a tad over 1 inch. That said - as the
influx of more unstable air continues, and flow aloft weakens and
veers to be more line parallel, these characteristics should
change for the worse.

Though performance from the CAMs lately has been pretty lousy, it
seems to have had a not awful handle on this MCV, and so am
reluctant to abandon its guidance entirely. Recent HRRR runs seem
to peg out in the 5 inch neighborhood for QPF. The experimental
HRRR time lagged ensemble shows a relatively strong signal for
exceeding 3 inches of rainfall in a 6 hour period, and a slight
hint in this convergent area for exceeding 6 inches. Though it's
not yet matched in rain occurring, think 2ish inches per hour and
isolated spots of 3-5 inches accumulation seems reasonable given
that factors should come to support heavier rainfall. This should
be capable of causing some localized flooding issues at the least.

The really big question is where the heaviest rain will come down.
With the MCV motion, this preferred area for rainfall will be
drifting slowly towards the Houston metro, with storms already
occurring in extreme NW Harris County. At this time, think the
line motion is slow enough that its location that the heaviest
rain will fall northwest of the more vulnerable urban locations.
However, a faster drop of the line, or if significant rain starts
developing in the inflow, and that scenario could change.

For further information, please visit the WPC website and read
Mesoscale Precipitation Discussion 651.

Luchs

PREV DISCUSSION... /ISSUED 258 PM CDT Mon Aug 7 2017/

MARINE...
Light/moderate southerly winds will prevail this evening/tonight but
the passage of a weak frontal boundary should produce a brief period
of very light N/NW winds early Tuesday morning. However, the onshore
flow is expected to return by tomorrow afternoon. Periods of showers
and thunderstorms are expected across the coastal waters for much of
the week as a series of disturbances move across the area. Winds and
seas will be higher in/around these storms.

Marine interests should continue to monitor the progress of Tropical
Storm Franklin as it moves westward across the Yucatan Peninsula and
into the Bay of Campeche towards the middle of the week. Franklin is
likely remain to the south of Texas, but increased swell could begin
impacting the offshore waters as early as Wednesday. Seas will range
from 4 to 7 feet by Weds night through Thurs before gradually taper-
ing off into the weekend. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      75  90  75  94  75 /  70  40  40  30  20
Houston (IAH)              76  90  75  93  77 /  70  50  30  40  20
Galveston (GLS)            80  89  81  90  81 /  30  40  20  30  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...25
Aviation/Marine...42
Hazardous weather outlook, Aug 7, 10:43 PM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
1043 PM CDT Mon Aug 7 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-090345-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
1043 PM CDT Mon Aug 7 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Thunderstorms are developing across portions of Southeast Texas.
Some of these thunderstorms will be capable of heavy downpours.
Localized street flooding where the highest rainfall rates are
realized.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous showers and thunderstorms are expected across
Southeast Texas Tuesday. Some of these thunderstorms may be
capable of brief heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ330-335-350-355-370-375-090345-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
1043 PM CDT Mon Aug 7 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Tonight

Scattered showers and thunderstorms will be possible across the
Upper Texas coastal waters through the night and some of these
thunderstorms will be capable of producing locally higher winds
and waves.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms will be possible across the
Upper Texas coastal waters into Tuesday and some of these
thunderstorms may be capable of producing locally higher winds and
waves. Tropical Storm Franklin is forecast to move westward
across the Bay of Campeche Wednesday and Thursday which may lead
to increased seas and long period swell by late in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 8, 2:07 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
207 AM CDT TUE AUG 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 AM     FLASH FLOOD      7 W JERSEY VILLAGE      29.89N  95.69W
08/08/2017                   HARRIS             TX   PUBLIC

            STREET FLOODING REPORTED VIA SOCIAL MEDIA

1215 AM     FLASH FLOOD      4 SW JERSEY VILLAGE     29.85N  95.62W
08/08/2017                   HARRIS             TX   PUBLIC

            STREET FLOODING AND FLOATING TRASH CANS REPORTED VIA
            SOCIAL MEDIA

1235 AM     FLASH FLOOD      KATY                    29.80N  95.82W
08/08/2017                   HARRIS             TX   PUBLIC

            STREET FLOODING REPORTED VIA SOCIAL MEDIA. WATER RISING
            INTO FRONT YARD OF REPORT SOURCE.

1235 AM     FLASH FLOOD      5 SW JERSEY VILLAGE     29.84N  95.63W
08/08/2017                   HARRIS             TX   PUBLIC

            REPORT VIA SOCIAL MEDIA OF BEING STRANDED ON TX-6 DUE
            TO WATER OVER THE ROAD

0120 AM     FLASH FLOOD      6 SW JERSEY VILLAGE     29.83N  95.64W
08/08/2017                   HARRIS             TX   PUBLIC

            STREET FLOODING IN BEAR CREEK REPORTED VIA SOCIAL MEDIA

&&

EVENT NUMBER HGX1700316
EVENT NUMBER HGX1700317
EVENT NUMBER HGX1700318
EVENT NUMBER HGX1700319
EVENT NUMBER HGX1700320

LUCHS

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:27 PM CDTAreal Flood AdvisoryHGXAustin, Harris, Montgomery, Waller3 hr
Aug 7, 11:38 PM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery, Waller3 hr
Aug 8, 12:18 AM CDTAreal Flood AdvisoryHGXFort Bend, Harris, Montgomery3 hr
Aug 8, 12:23 AM CDTFlash Flood WarningHGXFort Bend, Harris, Montgomery, Waller3 hr
Aug 8, 12:58 AM CDTAreal Flood AdvisoryHGXAustin, Colorado2 hr
Aug 8, 12:59 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 1:03 AM CDTAreal Flood AdvisoryHGXChambers, Harris, Liberty3 hr
Aug 8, 1:12 AM CDTSpecial Marine WarningHGX33 min
Aug 8, 1:16 AM CDTFlash Flood WarningHGXChambers, Harris, Liberty, Montgomery3 hr
Aug 8, 1:20 AM CDTAreal Flood AdvisoryHGXBrazoria3 hr
Aug 8, 2:28 AM CDTAreal Flood AdvisoryHGXAustin, Colorado, Fort Bend, Wharton3 hr
Aug 8, 2:41 AM CDTAreal Flood AdvisoryHGXLiberty2 hr
Aug 8, 3:01 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 3:12 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 3:15 AM CDTFlash Flood WatchHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Liberty and 5 more29 hr
Aug 8, 3:15 AM CDTRiver Flood WarningHGXHarris9 hr
Aug 8, 3:26 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 3:28 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 3:53 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 3:53 AM CDTRiver Flood WarningHGXHarris24 hr
Aug 8, 4:57 AM CDTRiver Flood WarningHGXHarris12 hr
Aug 8, 4:57 AM CDTRiver Flood WarningHGXHarris16 hr
Aug 8, 5:02 AM CDTRiver Flood WarningHGXHarris15 hr
Aug 8, 7:23 AM CDTAreal Flood WarningHGXFort Bend, Harris, Waller3 hr
Aug 8, 3:43 PM CDTAreal Flood AdvisoryHGXChambers, Liberty2 hr
Aug 8, 5:02 PM CDTSpecial Weather StatementHGXChambers43 min
Aug 8, 5:20 PM CDTAreal Flood AdvisoryHGXChambers, Galveston55 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.